Just as testosterone therapy can cause significant changes to the body and skin, so can estrogen hormone therapy. Those undergoing testosterone hormone therapy often experience an increase in body and facial hair, as well as an increase in oily skin and acne. Those undergoing estrogen hormone therapy usually experience the opposite.
Board-certified dermatologist Dr. Brian Ginsberg explains that:
“In some cases, an individual (undergoing estrogen therapy) sees their skin clear up. It can potentially help with breakouts, specifically if your acne is related to your body’s oil production; taking estrogen can decrease oil production.”
A typical concern however with estrogen therapy is that because of the skin’s tendency to dry out, rashes or scarring may occur. Dr. Deutsch, Associate Professor of Clinical Family & Community Medicine at the University of California says:
“The first changes you will probably notice are that your skin will become a bit drier and thinner. Your pores will become smaller and there will be less oil production. You may become more prone to bruising or cuts and in the first few weeks you’ll notice that the odors of your sweat and urine will change. It’s also likely that you’ll sweat less.”
While all of these changes are totally normal during this process, they can be uncomfortable and affect your confidence. While those undergoing estrogen therapy may not have to deal with severe acne in the way that testosterone therapy patients do, this intense drying of the skin can still contribute to a negative self-view. It’s important to feel like you’re in control of the way you look, and by extension, the way you feel about your body.
Fortunately, there are loads of products that can help. We highly recommend checking out our Dry Skin Wellness Collection to assist in your transition. All of ENBY’s products are designed with hormone therapy in mind, so if you’re battling dry skin as a result of estrogen, our kits could be the perfect solution for you!